A 63-year-old woman is evaluated for diarrhea characterized by three to four large-volume, watery stools per day over a period of 14 months with gradually increasing severity and frequency. She now reports occasional urge fecal incontinence and nocturnal diarrhea but no abdominal pain, bloody stools, or weight loss. She has been taking loperamide up to five times daily, but symptoms have persisted.
On physical examination, vital signs are normal; BMI is 26. Abdominal examination is normal with no tenderness or distention. Rectal examination reveals no blood or masses.
Results of routine laboratory studies are normal. Polymerase chain reaction testing of the stool for Clostridium difficile is negative.
Colonoscopy results are normal. Random colon biopsy specimens show lymphocytic infiltration of the mucosa with a subepithelial collagen band.
Which of the following is the most appropriate treatment?
A. Bismuth subsalicylate
MKSAP Answer and Critique
The correct answer is B. Budesonide. This content is available to MKSAP 18 subscribers as Question 88 in the Gastroenterology and Hepatology section. More information about MKSAP is available online.
Budesonide is the most appropriate treatment for this patient. Her primary symptom of chronic watery diarrhea, colonoscopy results showing normal-appearing mucosa, and biopsy results revealing lymphocytic infiltration and a subepithelial collagen band are diagnostic for collagenous colitis. Collagenous colitis is a subtype of microscopic colitis. It is a clinicopathologic diagnosis made based on clinical presentation, endoscopy features, and histopathology. The condition occurs more commonly in women than in men and typically presents with abrupt or gradual onset of watery diarrhea that has a relapsing and remitting course over months to years. Mild weight loss may occur. The colonic mucosa is macroscopically normal, and inflammatory changes are only appreciated on histopathologic review of colon biopsy specimens. Several medication classes, including NSAIDs, selective serotonin reuptake inhibitors, and proton pump inhibitors, have been associated with the development of microscopic colitis. The first step in management is to discontinue a potentially causative medication. Supportive treatment with antidiarrheal agents such loperamide can be tried as initial treatment. For patients like this one, whose symptoms do not respond to antidiarrheal medication, the American Gastroenterological Association (AGA) strongly recommends, based on moderate-quality evidence, the use of budesonide for induction of clinical remission of microscopic colitis because of its favorable harm-benefit profile and convenience of once-daily dosing. The rate of relapse after discontinuation of budesonide is high, and maintenance therapy with the lowest possible dose to maintain remission may be required. Patients treated with budesonide for longer than 6 months should be monitored for corticosteroid-related adverse effects.
Because budesonide is expensive, alternative treatments such as bismuth salicylate may be considered if cost is a determining factor. The AGA conditionally recommends, based on low-quality evidence, bismuth subsalicylate for induction of remission when budesonide therapy is not feasible. Bismuth subsalicylate therapy consists of two to three 262-mg tablets taken orally three to four times daily.
The benefit of mesalamine in achieving clinical remission in microscopic colitis is uncertain, and it is recommended as a potential second-line therapy.
Prednisone should not be used as first-line treatment of microscopic colitis because of its unfavorable side effects, but it may be considered in patients who have microscopic colitis refractory to budesonide.
The AGA conditionally recommends, based on low-quality evidence, against the use of probiotics over no treatment for induction of clinical remission. Various probiotic strains, dosages, and formulations are available, but most have not been evaluated in the treatment of microscopic colitis.
- The first step in the management of microscopic colitis is to discontinue a potentially causative medication, after which supportive treatment with antidiarrheal agents such loperamide can be tried, with budesonide recommended for patients whose symptoms do not respond.